Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
143 Doctors are Online

Suggest treatment for pain due to arthritic changes in the hip joint?

Jul 2013
User rating for this question
Very Good
Answered by

Orthopaedic Surgeon, Joint Replacement
Practicing since : 1996
Answered : 2148 Questions
For over a year I have had pain. first started in right leg below knee after shopping or lots of walking. Then my left hip got painful and felt like it was catching everytime I got up. Was treated for Hip bursitis with therapy and Meloxicam. Lower left leg over shin was also hurting. All got some better but did not completely go away. Back to osteo doc, sent to back doc, didn't see anything on MRI,except there was some osteoarthritis in my left hip. Quote from osteo doc "I don't think you are ready for hip replacement surgery". Osteo doc wants me to go for therapy again. I choose chiropractor. Took about 12 treatments. No change. Chiropractor doesn't think leg pain has anything to do with back. Me either. Now my hips hurt at night, any amount of standing and/or walking gives me pain. Standing in the kitchen long enough to make dinner is killing me. Sitting does not aggravate it, unless I'm already hurting. I feel like I am being ignored and shuffled by doctors. Any suggestions on who to see next?
Posted Sun, 26 Jan 2014 in Bones, Muscles and Joints
Answered by Dr. K. Naga Ravi Prasad 30 minutes later
Brief Answer: Conservative management is the first option. Detailed Answer: Hi, thanks for writing to XXXXXXX Your symptoms in the description are due to the arthritic changes in the hip joint. Typically, pain arises only when weight is being transferred through the hip joint as in case of standing (like in your case) but not in sitting position. The initial management of an arthritic hip is always by conservative (non surgical) management. Please follow the below mentioned guidelines for improvement in your symptoms - ACTIVITY MODIFICATION -It is important to maintain as much activity and joint motion as possible, but impact activities will aggravate arthritis. Running and jumping will often accelerate cartilage loss from the joint. The key is to focus on low impact activities, such as swimming or cycling. These are the best forms of exercise with arthritic hips as they do not require significant weight bearing across the hip joints. CANES - Canes or walking sticks are useful, particularly when the arthritis affects only one side. It is important to use the cane in the opposite hand from the bad hip or knee. This allows you to lean away from the bad leg, taking weight off of it. NON STEROIDAL ANTIINFLAMMATORY DRUGS (NSAIDs) - This family of medications includes aspirin, ibuprofen, naprosyn, and other non-narcotic medications to decrease pain and inflammation. Use them as and when needed. WEIGHT LOSS - Significant weight loss for obese patients can make a dramatic difference in the pain arising from arthritic joints. So, if you are obese, keep your body weight at an optimum level. HIP INJECTIONS - Injection therapies do not "cure" the underlying problems of arthritis, but can be useful for short term relief (potentially for a few months). GLUCOSAMINE / CHONDROITIN SULFATE - There is compelling evidence that it is relatively safe and works by decreasing pain & inflammation in the joint thereby reducing the need for regular painkiller usage. I personally feel that you should be able to feel a substantial improvement in your symptoms with the above mentioned measures. I also suggest you to undergo physiotherapy (approach a Physiotherapist) which aims at improving the muscle tone and strength along with improvement in the range of motion in the involved arthritic joints. Hope I have addressed your query. Happy to help further Regards
Above answer was peer-reviewed by
Follow-up: Suggest treatment for pain due to arthritic changes in the hip joint? 8 hours later
Are you saying possible osteoarthritis or osteoporosis? I am 55, do you see hip surgery in my future?
Answered by Dr. K. Naga Ravi Prasad 1 hour later
Brief Answer: Yeah, Possible osteoarthritis. Detailed Answer: Hi, Nice to hear from you. There may be superimposed/coexistent osteoporosis also along with osteoarthritis, as you are of postmenopausal age group. The post menopausal osteoporosis might be adding to the pain arising from the bones. A Bone Mineral Density test (DEXA scan) will help in identifying the severity of osteoporosis present. Whether or not you need hip surgery in future will be determined by the amount of degenerative changes in your hip joint and the intensity of pain arising from your hip joint while performing your activities of daily living. So, this will be decided after a detailed clinical & radiological examination by your treating doctor. This is just to inform you that Hip replacement surgery for osteoarthritis is the last and final option, when every other form of management fails to provide you significant pain relief. Hope I have justified your issue. Good day
Above answer was peer-reviewed by
Follow-up: Suggest treatment for pain due to arthritic changes in the hip joint? 14 hours later
One last question. I understand why my thighs hurt because of the hip joints, is that most likely the cause for pain in my lower legs (knee & shin area) too?
Answered by Dr. K. Naga Ravi Prasad 18 minutes later
Brief Answer: Please find the explanation below. Detailed Answer: Hi, this is just to inform you that pain arising from the hip joint will never cross below the knee joint level (as a part of nerve supply is shared commonly between the hip joint and the knee joint). So, I feel that the pain in your shin could be attributed to osteoporosis, as bone pain is one of the presenting symptom of osteoporosis. I welcome any more clarifications. Have a great day
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Procedures
Lab Tests
Medical Topics

The user accepted the expert's answer

Ask an Orthopaedic Surgeon

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor